Hail, Ochiltree
- When
- April 23, 5:05 PM CST to April 24, 5:05 PM CST
- Where
- Ochiltree County, 26 mi SSE of Huntoon
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.100, -100.450
On the Ochiltree county and Lipscomb county line.
A dryline sharpened across the eastern Texas panhandle by mid afternoon producing severe thunderstorms with large hail across the northeast Texas panhandle. The dryline then retreated westward during the evening hours as a deepening surface low over northeastern New Mexico strengthened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dryline sharpened across the eastern Texas panhandle by mid afternoon producing severe thunderstorms with large hail across the northeast Texas panhandle. The dryline then retreated westward during the evening hours as a deepening surface low over northeastern New Mexico strengthened. Thunderstorms over the higher terrain of New Mexico moved east and became severe with large hail across the western Texas panhandle during the evening hours. Severe thunderstorms then developed east of the dryline late in the evening over the east central Texas panhandle producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:04 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 404 PM CDT SUN APR 23 2006 .DISCUSSION... MOISTURE OVER EASTERN PANHANDLES NOT QUITE AS DEEP AS MODEL FORECASTS...HOWEVER DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO WILL FOSTER CONTINUED RETREAT OF DRYLINE. INCREASED CONVERGENCE ALONG THE DRYLINE GIVING RISE TO CONGESTUS/CB DEVELOPMENT AND AS CONVECTIVE TEMP IS REACHED WILL SEE STRONG/SEVERE STORMS DEVELOP...WITH CONCERNS OF LARGE HAIL AND DAMAGING WINDS. STRONGEST WINDS ALOFT WILL OVERSPREAD BY EARLY THIS EVENING AND MAY HELP DEVELOP MORE COVERAGE OF STORMS THROUGH THE EVENING. COLD FRONT WELL AHEAD OF SCHEDULE WITH NORTH AND NORTHEAST WINDS REPORTED AS FAR SOUTH AS DENVER. EXPECT FRONT TO CONTINUE ON THIS ACCELERATED TRACK AND BE THROUGH THE OKLAHOMA PANHANDLE BY 12Z MONDAY...WITH PROGRESSION THROUGH THE REST OF THE FORECAST AREA BY MIDDAY. MOISTURE IS EXPECTED TO SHUNT EAST AS SFC LOW MOVES EAST...BUT LINGERING MOISTURE IN THE EASTERN ZONES MAY INTERACT WITH THE FRONT THROUGH THE DAY...AND HAVE MANIPULATED POPS ON MONDAY FOR SHOWER ACTIVITY. CLOUD COVER EXPECTED TO INCREASE AS COLD AIR MOVES IN...AND SO TEMPERATURES WERE LOWERED SLIGHTLY FOR MONDAY. CANADIAN ORIGIN AIR WILL MOVE IN BEHIND THE FRONT...WITH CONTINUED CLOUD COVER. 850 MB TEMPS SUGGEST COLD OVERNIGHT LOWS FOR TUESDAY AND WEDNESDAY...AND HAVE CHOSEN MIN AND MAX TEMPS ON THE LOW SIDE OF GUIDANCE FOR THESE PERIODS. SFC RIDGE THEN MOVES OFF AND SOUTHERLY WINDS RESUME AHEAD OF NEXT SYSTEM. SLOW WARMUP CONSEQUENTLY EXPECTED THROUGH REST OF WORK WEEK AS MOISTURE SLOWLY RETURNS. INCREASING CLOUD COVER AHEAD OF APPROACHING UPPER SYSTEM BEGINS THURSDAY EVENING. MODELS APPEAR TO BE SLOWING EJECTION OF UPPER LOW OVER SOUTHERN CALIFORNIA...AS RIDGE BUILDS IN TO ITS NORTH AND GIVES THE IMPRESSION OF CUTTING OFF THE CIRCULATION. WITH INCREASED CLOUD COVER...HAVE LOWERED MAX TEMPS OFF OF GUIDANCE A FEW DEGREES FOR THE EXTENDED PERIODS. ANOTHER FRONT PASSES THROUGH FRIDAY IN ADVANCE OF APPROACHING SYSTEM...AND MAY INSPIRE SHOWER FORMATION LATE IN THE FORECAST PERIOD. HAVE CONTINUED SLIGHT CHANCE POPS ACCORDINGLY FROM PREVIOUS FORECAST. OTHERWISE MEX NUMBERS LOOKED GOOD AND WERE ACCEPTED. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 54 74 36 59 / 30 10 10 0 BEAVER OK 57 61 36 60 / 20 20 10 0 BOISE CITY OK 50 59 32 56 / 20 10 10 0 BORGER TX 59 71 41 61 / 30 10 10 0 BOYS RANCH TX 54 72 39 61 / 20 10 10 0 CANYON TX 52 76 38 61 / 30 10 10 0 CLARENDON TX 62 80 42 62 / 40 20 10 0 DALHART TX 50 66 35 58 / 20 10 10 0 GUYMON OK 51 62 34 59 / 20 10 10 0 HEREFORD TX 53 74 37 61 / 20 10 10 0 LIPSCOMB TX 59 73 37 62 / 40 20 10 0 PAMPA TX 61 71 39 59 / 40 10 10 0 SHAMROCK TX 64 80 44 63 / 30 20 10 0 WELLINGTON TX 65 82 47 65 / 20 20 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && KRAMAR
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT SUN APR 23 2006 OKZ001>003-TXZ001>020-240000- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 341 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES... ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE ACROSS THE WESTERN PANHANDLES AS A DRYLINE REMAINS EAST OF THIS AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE PANHANDLES THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS BEGINNING THURSDAY NIGHT ACROSS THE SOUTHWEST TEXAS PANHANDLE. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SEVERE STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ACROSS THE PANHANDLES. ALSO...EMERGENCY RESPONDERS AND FIRE FIGHTERS SHOULD MONITOR WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE THROUGH EARLY THIS EVENING DUE TO THE INCREASED FIRE DANGER. GOEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
106 PM CDT SUN APR 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 8 NW DALHART 36.14N 102.62W
04/22/2006 E0.88 INCH DALLAM TX COOP OBSERVER
DIME TO NICKEL HAIL REPORTED...5 MINUTE DURATION
&&
MRKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 458 PM CDT SUN APR 23 2006 TXZ009-232245- ROBERTS TX- 458 PM CDT SUN APR 23 2006 ...STRONG THUNDERSTORM IN ROBERTS COUNTY... A STRONG THUNDERSTORM WAS LOCATED 21 MILES NORTHWEST OF MIAMI AT 458 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHERN ROBERTS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MJ/MRK
The Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
9 hail. Local standard time, as filed.
On the Ochiltree county and Lipscomb county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503779, 5503780, 5503781, 5503782, 5503783, 5503784, 5503785, 5503786, 5503787.